Alert archive / Minnesota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 66, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 7, 2016, 3:45 PM CDT for Becker County, Hubbard County, Minnesota. It was in force for 60 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 7, 2016, 3:45 PM CDT (20:45 UTC)
- Expired
- Jul 7, 2016, 4:45 PM CDT
- In force
- 60 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Becker County, MN, Hubbard County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 168 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 7, 3:47 PM CDT | HAIL 2.75 | Snellman, MN | |
| Jul 7, 4:50 PM CDT | FUNNEL CLOUD | Park Rapids, MN | STRONG ROTATION AND A FUNNEL ON THE WEST EDGE OF PARK RAPIDS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 8.8 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1271 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
715
WUUS53 KFGF 072045
SVRFGF
MNC005-057-072145-
/O.NEW.KFGF.SV.W.0066.160707T2045Z-160707T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
345 PM CDT THU JUL 7 2016
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN BECKER COUNTY IN NORTHWESTERN MINNESOTA...
SOUTHWESTERN HUBBARD COUNTY IN NORTH CENTRAL MINNESOTA...
* UNTIL 445 PM CDT
* AT 344 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
SNELLMAN...OR 19 MILES EAST OF DETROIT LAKES...MOVING EAST AT 20
MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
SNELLMAN AROUND 350 PM CDT.
PINE POINT AROUND 355 PM CDT.
PONSFORD AROUND 400 PM CDT.
OSAGE AROUND 415 PM CDT.
TWO INLETS AROUND 425 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4679 9551 4700 9560 4713 9497 4687 9489
TIME...MOT...LOC 2044Z 255DEG 17KT 4692 9546
HAIL...1.25IN
WIND...60MPH
$$
DTR2 follow-up statements
747 WWUS53 KFGF 072117 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 417 PM CDT THU JUL 7 2016 MNC005-057-072145- /O.CON.KFGF.SV.W.0066.000000T0000Z-160707T2145Z/ BECKER MN-HUBBARD MN- 417 PM CDT THU JUL 7 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT FOR EAST CENTRAL BECKER AND SOUTHWESTERN HUBBARD COUNTIES... AT 417 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER OSAGE...OR 27 MILES EAST OF DETROIT LAKES...MOVING EAST AT 25 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. THIS SEVERE STORM WILL BE NEAR... OSAGE AROUND 420 PM CDT. TWO INLETS AROUND 430 PM CDT. PARK RAPIDS...DORSET AND EMMAVILLE AROUND 445 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4682 9543 4702 9544 4711 9496 4687 9489 TIME...MOT...LOC 2117Z 256DEG 21KT 4695 9530 HAIL...1.00IN WIND...<50MPH $$ DTR
825
WWUS53 KFGF 072140
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
440 PM CDT THU JUL 7 2016
MNC005-057-072150-
/O.EXP.KFGF.SV.W.0066.000000T0000Z-160707T2145Z/
BECKER MN-HUBBARD MN-
440 PM CDT THU JUL 7 2016
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BECKER AND
SOUTHWESTERN HUBBARD COUNTIES WILL EXPIRE AT 445 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 4682 9543 4702 9544 4711 9496 4687 9489
TIME...MOT...LOC 2139Z 255DEG 17KT 4695 9530
$$
DTRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:20 PM CDT, 25 minutes earlier.
Area forecast discussion, Jul 7, 3:20 PM CDT, 25 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 320 PM CDT THU JUL 7 2016 .SHORT TERM...(This evening through Friday) Issued at 320 PM CDT Thu Jul 7 2016 Main forecast challenge will be pcpn chances for this evening and into Friday. The strongest feature is the upper low over north central ND, moving slowly east. A line of tstms developed in an arc out ahead of this feature, basically from Cooperstown to Devils Lake. Had multiple reports of funnel clouds along this line, but no confirmed tornado touchdowns. As this area continued to lift NE, it ran out of instability and weakened. Some of the stronger cells moved through portions of Nelson and Ramsey counties, and dropped some heavier amounts of rain. For that reason a Flood Advisory was issued for that area until 6 pm tonight. At the moment, cells are all in a weakened state. Shear and instability are not that strong across the area, so a few severe storms are possible, but not likely or widespread enough to warrant a watch. There has been too much cloud cover around through the day. Latest high resolution model output shows the majority of the pcpn staying north of highway 200 tonight, and longest across portions of northwest MN. Some of this pcpn may even linger into Friday. .LONG TERM...(Friday night through Thursday) Issued at 320 PM CDT Thu Jul 7 2016 High pressure will bring diminishing wind to the region. Will have to monitor for fog potential depending on how much rain occurs today. Mid level ridging builds into the FA Saturday dry conditions and moderating temperatures...but still on the cool side of average. With warm advection push and apparent weak wave riding the ridge will maintain low end pops Saturday night. For Sunday through Thursday...Southwest flow aloft expected to develop early in this period as a strong upper low ejects into the western Dakotas and then southern Manitoba. This upper low has trended slower with each of the past few model runs. Details still uncertain...but with the region in the warm sector multiple high impact severe thunderstorm events appear possible. The strongest signal for severe potential is on Monday. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1247 PM CDT Thu Jul 7 2016 Still have VFR ceilings and vsbys across the area, with the exception of KDVL, which is seeing a tstm now. Thunderstorms will be prevalent across the FA into the early evening, and perhaps beyond that at KTVF and KBJI. As stronger storms move thru ceilings may briefly dip into MVFR levels, but hard to time that at this point. Models also indicate lowering ceilings tonight into Friday morning. Not sure exactly how low to go, so just kept them in MVFR levels for now. Winds overall look to remain on the low side. && .FGF Watches/Warnings/Advisories... ND...None. MN...None. && SHORT TERM...Godon LONG TERM...Godon/Hopkins AVIATION...Godon
Hazardous weather outlook, Jul 7, 6:52 AM CDT, 8 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 652 AM CDT THU JUL 7 2016 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-081200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 652 AM CDT THU JUL 7 2016 ...SEVERE STORMS POSSIBLE ACROSS THE FAR SOUTH THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT AN AREA OF LOW PRESSURE WILL CROSS THE REGION TODAY RESULTING IN AN INCREASE IN SHOWER AND THUNDERSTORM COVERAGE DURING THE DAY. THE FAVORED TIME FRAME FOR STRONGER STORM DEVELOPMENT WILL BE FROM NOON TO 6 PM. THE MOST UNSTABLE CONDITIONS AND FAVORED LOCATION FOR SEVERE STORMS WILL FROM THE SOUTHERN VALLEY INTO ADJACENT WEST CENTRAL MINNESOTA. FARTHER NORTH CONDITIONS WILL NOT BE AS FAVORABLE FOR SEVERE STORMS HOWEVER A FEW STORMS COULD APPROACH SEVERE LIMITS. THE PRIMARY HAZARD WILL BE DAMAGING WINDS FOLLOWED BY LARGE HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Local storm report, Jul 7, 1:58 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
158 PM CDT THU JUL 07 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 PM FUNNEL CLOUD 4 SSW STUMP LAKE 47.86N 98.47W
07/07/2016 NELSON ND 911 CALL CENTER
SMALL FUNNEL CLOUD OBSERVED MOVING UP AND DOWN FROM CLOUD
BASE... AS VIEWED FROM DEVILS LAKE.
0125 PM FUNNEL CLOUD 6 W BINFORD 47.56N 98.47W
07/07/2016 GRIGGS ND LAW ENFORCEMENT
0135 PM FUNNEL CLOUD 5 NW RED WILLOW LAKE 47.70N 98.45W
07/07/2016 NELSON ND LAW ENFORCEMENT
FUNNEL NEARLY HALFWAY DOWN.
&&
GGUSTLocal storm report, Jul 7, 2:28 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
228 PM CDT THU JUL 07 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM HAIL MAPES 48.03N 98.23W
07/07/2016 E0.25 INCH NELSON ND TRAINED SPOTTER
&&
WBARRETTLocal storm report, Jul 7, 2:38 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
238 PM CDT THU JUL 07 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0237 PM TSTM WND DMG MICHIGAN 48.03N 98.12W
07/07/2016 NELSON ND 911 CALL CENTER
DEPUTY REPORTS VERY STRONG WINDS AND TREES CRACKING.
POSSIBLE DEBRIS MOTION.
&&
GGUSTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 4:47 PM CDT | Tornado Warning | FGF | Polk | 43 min |
| Jul 7, 4:50 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Hubbard | 55 min |
| Jul 7, 5:02 PM CDT | Tornado Warning | FGF | Polk | 43 min |
| Jul 7, 5:50 PM CDT | Severe Thunderstorm Warning | FGF | Marshall, Pennington, Polk | 25 min |
| Jul 7, 6:07 PM CDT | Areal Flood Warning | FGF | Marshall, Polk | 3 hr |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.